All hormone medications are not the same

Talk to your doctor about finding the right fit for you.
Think all hormones are the same? Think again. Get an expert's opinion. (For Spectrum Health Beat)
Think any hormone supplement will do? Think again. Get an expert’s opinion. (For Spectrum Health Beat)

A patient I’ll call Bev recently came to see me for her annual physical, and she had just a few complaints: rare hot flashes, occasional night sweats and irregular spotting.

So far, so good.

At age 54, her last regular period was approximately 16 months ago. Since that time, she had started using hormone creams prescribed by her chiropractor.

Bev brought the creams in to show me, boasting that they were all natural. She told me she had been feeling great since starting the hormone cream.

Her hot flashes were rare, and her once-thinning hair was now getting thicker. I continued to listen with an open mind as we discussed the rest of Bev’s health.

She happily reported that her hypertension was being controlled with low-dose medications from her primary care physician, and she had no other risk factors for heart disease, stroke, blood clots or diabetes. Furthermore, Bev was a healthy weight.

For the most part, I liked what I was hearing.

Finally, we confirmed that her health screening was up to date, including lab work, mammogram and colonoscopy. As a final step, I performed a breast exam, Pap smear and pelvic exam. Her pelvic and breast exams were normal, and I had no reason to expect any issues with her Pap results.

Now that we had all the background information and physical exam taken care of, I could address her concerns of lingering hot flashes. We were able to relate them to days when she was not drinking enough water, had increased stressed or drank an extra glass of wine.

I then felt obligated to voice my concerns about the natural hormone creams she was taking and the possible relationship to her irregular spotting.

As a result of my concerns, I asked Bev to have a pelvic ultrasound to measure the lining thickness of her uterus. Post-menopause bleeding can be a sign of uterine lining pre-cancer or cancer.

When women take FDA-approved estrogen replacement therapy and progesterone, their risk of uterine cancer is lower than women who take nothing. Estrogen stimulates the lining to grow, and progesterone keeps it in check.

However, the non-FDA-approved hormones Bev used are not shown to protect the uterine lining and can actually increase the risk of uterine cancer.

Bev’s ultrasound of her uterus did show a thick lining, and her endometrial biopsy showed benign thickening. We reversed the thickening first with synthetic progesterone and then switched her to two FDA-approved products: a bio-identical estrogen patch and an oral bio-identical progesterone.

Today, Bev feels great—hair and skin included—and I feel good that we are keeping her safe and healthy.

Did you enjoy this post?

SHARE IT

Comments (4)

  • My doctor did a saliva hormone test on me and my prgestrone level was 8,600; is this even possible; I sufer from severe anxiety and panic attacks could this be the reason why; I will do anything at this point to alleviate the anxiety (including comng to see you) She prescribed bio-est which I take 3 times a week and wants to have my level checked In a month. ANY advice would be helpful

  • My doctor just said I’m on the highest dosage allowed and that the night sweats and hot flashes would go away soon. Seems like there is a lot of misinformation out there. I don’t understand why some people have to suffer through it and others seem to get the proper amount of meds to control their hot flashes and night sweats.

    • Hi Kim, We recommend chatting with a physician who specializes in menopause to determine better options for you. Best wishes!

Leave a Reply

Your email address will not be published. Required fields are marked *

*
*